Washington, 2013

Debris Flows in Washington, August 4, 2013

August 4, 2013 · NWS OTX · 2 events in 2 counties and zones

An useasonably moist atmosphere coupled with strong daytime heating and a disturbance dropping south from British Columbia led to numerous heavy thunderstorms during the afternoon of August 4th. Slow to nearly stationary storms produced rainfall rates between one to two inches per hour leading to multiple debris flows and areas of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An useasonably moist atmosphere coupled with strong daytime heating and a disturbance dropping south from British Columbia led to numerous heavy thunderstorms during the afternoon of August 4th. Slow to nearly stationary storms produced rainfall rates between one to two inches per hour leading to multiple debris flows and areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 4, 1:13 PM PST, 42 minutes earlier.

Area forecast discussion, Aug 4, 1:13 PM PST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
213 PM PDT Sun Aug 4 2013

.SYNOPSIS...
Summer weather will return to the Inland Northwest as a warming
trend continues this week. The northern mountains and upper
Columbia Basin may see some showers and thunderstorms through
Monday, but drier weather is expected for mid week. There is
better chance of thunderstorms returning for the area by Friday
and into the weekend.

&&

.DISCUSSION...
Tonight and Monday...An upper level short wave trough over
southern British Columbia this afternoon will track southeast into
Northeast Washington and the North Idaho Panhandle overnight
tonight into Monday. Afternoon heating...abundant low level
moisture...and weak lift from this approaching trough will
continue to produce scattered showers and thunderstorms over the
northern mountains, and East Slopes of the Cascades through this
evening. Some of this convection may spill off the mountains into
the Wenatchee area and Okanogan Valley. The forecast becomes a
little more difficult overnight. Weak lift moving across the area
and some mid level instability with 700-500mb theta e lapse rates
may result in isolated showers persisting overnight mainly in the
same areas as this evening. With 700-500mb most unstable CAPE's
less than 100 J/KG lightning is not expected overnight. Exception
is over the Blue Mountains, Lewiston area, and Camas Prairie. A
wave coming out of Central Oregon this evening tracks into these
areas overnight into Monday morning with NAM showing 200-300 J/KG
of elevated CAPE which combined with some lift could spark
isolated thunderstorms. With these storms fast moving rainfall
amounts would be light. On Monday the best instability will be
over far Northeast Washington and North Idaho with the short wave
trough passing through during peak heating. Scattered showers and
thunderstorms will increase in the late morning and afternoon in
this area. Elsewhere mainly isolated coverage of showers and
thunderstorms is expected...confined mostly to the high terrain.
JW

Monday night through Wednesday night: The pesky upper level
disturbance will slide east Monday night while high pressure
builds into western Washington and across the Cascades. Isolated
showers and thunderstorms will still be found across the Idaho
Panhandle mountains Monday evening but will quickly diminish
overnight. A high pressure ridge will pump up over the Pacific NW
for Tuesday through Wednesday with a southerly flow and drier and
warmer weather. Summer conditions will return with temperatures
rising above seasonal normals through mid week. There will be
minor disturbances that will need to be monitored, both to the
north and to the south of the ridge. To the north, the storm track
will lie across central BC into Alberta and a couple disturbances
will track over the ridge and flatten it. This may may lead to a
slight chance of convection near the Canadian border by Wednesday
and into Wednesday night. Meanwhile to the south, the southerly
flow on the back side of the ridge will pump monsoon moisture
northward. This moisture will spread over Oregon by Wednesday.
/rfox.

Thursday through Friday Morning...The ridge should be holding in
place for much of the Inland Northwest. This should keep
temperatures around from what we experience on Wednesday. Moisture
associated with the low pressure center that will be off the
northern California coast will have to be watched, but it looks it
will hold off at during this time frame. Will keep pops very low
for this period, with the exception of the far northeast
Washington mountains into the mountains of the Idaho panhandle. A
shortwave moving south through Alberta should provide enough lift
for some showers and isolated thunderstorms to develop. These
would likely remain over the higher terrain, leaving the lower
elevations dry. ty

Friday afternoon through Sunday...Model agreement is good
regarding the overall flow regime featuring a weakening upper low
over northern California shifting northward into Oregon as it
weakens further by next weekend. The forecast area lays to the
north of this upper low and will be in a  sort of dead zone between
the upper low tot he south and a weak ridgy/westerly flow to the
north. A surface thermal trough will continue to be well
established over the Columbia Basin through the period. This
augers fro continued warm and summer-like temperatures...probably
above normal but not record breaking. The air mass will also
become increasingly moist and sensibly muggy as the weekend
approaches as a Pacific/Monsoonal composite moisture feed wells up
from the south into the region under the southerly flow wrapping
around the upper low.

Thus...in addition to being warm and increasingly humid (for this
part of the country at least) this heat and moisture will lead to
gradually increasing surface based CAPE values every afternoon for
an overall increase in thunderstorm potential as the week wears
on...probably pretty much confined to the mountains on Friday but
becoming more active and spreading into the valleys and basin
Saturday and Sunday with the largest threat on Sunday as the
remnants of the upper low may add some weak upper level forcing to
the mix. /Fugazzi

&&

.AVIATION...
18Z TAFS...Conditions will start off VFR this morning with light
winds, but convection will quickly develop especially between
21z-03z over the northern and Cascade mountains. Surface based
showers with a mid level cloud deck will spread from the northern
Cascades to the Spokane/Coeur d'Alene area this evening and decrease
overnight. /rfox

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  84  62  88  63  89 /  10  20  10   0  10  10
Coeur d'Alene  55  82  57  87  57  89 /  10  20  20   0  10  10
Pullman        50  85  53  89  53  89 /  10  10  10   0  10  10
Lewiston       62  93  64  97  64  97 /  20  20   0   0  10  10
Colville       52  85  55  92  56  95 /  20  20  10   0  10  10
Sandpoint      49  80  52  84  52  88 /  20  40  20   0  10  10
Kellogg        54  81  56  84  56  88 /  10  30  20   0  10  10
Moses Lake     59  92  63  96  63  96 /  20  10   0   0  10  10
Wenatchee      64  91  67  96  67  96 /  20  10   0   0  10  10
Omak           60  91  62  97  63  97 /  20  20  10   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Aug 4, 4:03 AM PST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
503 AM PDT SUN AUG 4 2013

IDZ001>004-026-027-WAZ031>038-041>044-051215-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
503 AM PDT SUN AUG 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 11:56 AM PST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1256 PM PDT SUN AUG 4 2013

WAZ042-042030-
OKANOGAN WA-
1256 PM PDT SUN AUG 4 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 130 PM PDT

AT 1249 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTHWEST OF OROVILLE..MOVING SOUTHEAST
AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN OKANOGAN COUNTY...
  RURAL CENTRAL OKANOGAN COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4879 11961 4867 11978 4880 11989 4887 11980
TIME...MOT...LOC 1956Z 300DEG 4KT 4879 11980

FUGAZZI
Special weather statement, Aug 4, 1:26 PM PST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
226 PM PDT SUN AUG 4 2013

WAZ042-042215-
OKANOGAN WA-
226 PM PDT SUN AUG 4 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 315 PM PDT

AT 217 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF OMAK..MOVING SOUTHEAST AT 5
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   CONCONULLY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4861 11964 4846 11978 4853 11992 4862 11983
TIME...MOT...LOC 2126Z 304DEG 5KT 4856 11979

MJF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 debris flow. Local standard time, as filed.

Debris Flow, Okanogan

When
August 4, 1:55 PM PST to 2:25 PM PST
Where
Okanogan County, Conconully to 0.99 mi E of Conconully
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
48.570, -119.750

Conconully was pounded by heavy rain for almost two hours leading to backed up culverts and mudslides. One slide was two to three feet deep on Lake Street. A second slide was two feet deep on Sinlahekin Road. Three houses on Silver Street had some minor water damage.

Debris Flow, Chelan

When
August 4, 6:30 PM PST to 7:00 PM PST
Where
Chelan County, 3.18 mi W of West Wenatchee to 1.45 mi WSW of West Wenatchee
Cause
Heavy Rain / Burn Area
Property damage
$30,000
Reported by
Newspaper
Coordinates
47.427, -120.398

Heavy rain across the 2012 Peavine Canyon Burn Scar resulted in a large debris flow down Number One Canyon Road into southwestern portions of Wenatchee. Upwards of eight inches of mud filled yards, basements, and garages of homes along the road. Witnesses described a wall of water, mud, rocks, branches, and tree limbs coming down Number One Canyon Road with the sound of rocks scraping the road. The debris flow reached the intersection of Lars Lane and Number One Canyon Road. There were no injuries.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472030, 458259.